Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Approximation by homeomorphisms and solution of P. Blass problem on pseudo-isotopy


Author: W. Holsztyński
Journal: Proc. Amer. Math. Soc. 27 (1971), 598-602
MSC: Primary 57.01
MathSciNet review: 0271949
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For every map of $ f:{S^1} \to {S^1} = \{ z \in C:\vert z\vert = 1\} $ of degree 1, existence of apseudo-isotopy $ h:{S^1} \times I \to R = \{ z \in C:\vert z\vert \geqq 1\} $ such that $ h(z,0) = z$ and $ h(z,1) = f(z)$ is established. On the other hand (i) maps of $ {I^n}$ into $ {I^n} \times 0 \subset {E^{n + 1}}$ cannot be, in general, uniformly approximated by homeomorphic embeddings of $ {I^n}$ in $ {E^{n + 1}}$ for $ n > 1$, and (ii) maps of $ {S^n}$ into $ {S^n} \subset {E^n}$ of degree 1 cannot be, in general, extended to a pseudo-isotopy of $ {S^n}$ into $ {E^{n + 1}}$.


References [Enhancements On Off] (What's this?)

  • [1] Karol Borsuk, Theory of retracts, Monografie Matematyczne, Tom 44, Państwowe Wydawnictwo Naukowe, Warsaw, 1967. MR 0216473
  • [2] V. Gol′shtynskiĭ and S. Iliadis, Approximation of multi-valued by single-valued mappings and some applications, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 16 (1968), 765–769 (Russian, with English summary). MR 0239572

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.01

Retrieve articles in all journals with MSC: 57.01


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1971-0271949-X
Keywords: Pseudo-isotopy, generalizated pseudo-isotopy, isotopy domination, approximation by homeomorphisms, maps of degree 1, sphere $ {S^1}$ and $ {S^n}$, complex plane $ C$, Euclidean space $ {E^{n + 1}}$
Article copyright: © Copyright 1971 American Mathematical Society